1st week of Prednisone for UC and sleepless… any hope?
My wife, Lisa, was just diagnosed with UC (or maybe Crohn’s) and put on a four-week course of prednisone. She takes 40 mg per day this first week, with the dosage reduced by 10 mg each week. She already had difficulties with sleep before, and the pharmacist warned that the prednisone could cause problems with sleeplessness, so she makes sure to take her pills when she first gets up in the morning.
The problem is that the 40 mg of prednisone didn’t just make it harder for her to fall asleep, it make it impossible. So far, she’s been on it for two days, and hasn’t been able to sleep at all either night. For those of you who have had to go on prednisone and also had problems with it affecting your sleep, did it get better after the first week? Was there anything that you found that helped counteract this side-effect, or any of the other side-effects of prednisone we’ve been reading about?
Re: 1st week of Prednisone for UC and sleepless… any hope?
i'm 65 and have had u/c and/or crohn's since i've been 20. in 2002 i was hospitalized the 1st and only time where dr. said i `flipped' from u/c to crohn's. after a week's stay, i was put on prednisone. since it's been many yrs., i can't remember how much, but yes, it had to be `dosed down' over time. i'm also bipolar (manic) and should never ever been put on prednisone because it made me so manic, obsessive, literally out of my mind. my shrink put me on ambien and i took ambien nightly for 3 mos. so i could sleep. after prednisone, i was put on what is called `6mp', `mercapturine' or `purinethenol'. it has been a godsend and i have not had 1 flare since being on 6mp. blood levels need to be monitored and it does cause fatigue but i have been flare-free since being on it. my only suggestion is to read up on pred. and 6mp. pred. is a godsend in some way, yet a nightmare in other ways but hopefully she won't be on it very long.
The Following User Says Thank You to msdenise For This Useful Post: HalfDomer (11-01-2011)